Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 59, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 10, 2012, 6:14 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2012, 6:14 PM CDT (23:14 UTC)
- Expired
- Apr 10, 2012, 6:58 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 200 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
957
WUUS54 KMAF 102314
SVRMAF
NMC015-TXC109-110015-
/O.NEW.KMAF.SV.W.0059.120410T2314Z-120411T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 PM MDT TUE APR 10 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...
NORTH CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS...
* UNTIL 615 PM MDT/715 PM CDT/
* AT 511 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES SOUTHWEST OF WHITES CITY...OR 21 MILES NORTHEAST OF PINE
SPRINGS...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
SOUTHERN EDDY COUNTY...
NORTHERN CULBERSON COUNTY...
NORTHEASTERN CULBERSON COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3223 10443 3211 10417 3197 10417 3189 10419
3192 10454 3208 10461
TIME...MOT...LOC 2314Z 283DEG 13KT 3205 10450
$$2 follow-up statements
525
WWUS54 KMAF 102341
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 PM MDT TUE APR 10 2012
NMC015-TXC109-110015-
/O.CON.KMAF.SV.W.0059.000000T0000Z-120411T0015Z/
EDDY NM-CULBERSON TX-
541 PM MDT TUE APR 10 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
MDT/715 PM CDT/ FOR NORTH CENTRAL CULBERSON AND SOUTH CENTRAL EDDY
COUNTIES...
AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 12 MILES SOUTH OF WHITES CITY...OR ABOUT 25 MILES EAST OF
PINE SPRINGS...MOVING EAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EXTREME
NORTH CENTRAL CULBERSON COUNTY AND EXTREME SOUTH CENTRAL EDDY COUNTY.
LAT...LON 3223 10443 3211 10417 3197 10417 3189 10419
3192 10454 3208 10461
TIME...MOT...LOC 2341Z 283DEG 13KT 3200 10438
$$621
WWUS54 KMAF 102358
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
558 PM MDT TUE APR 10 2012
NMC015-TXC109-110008-
/O.CAN.KMAF.SV.W.0059.000000T0000Z-120411T0015Z/
EDDY NM-CULBERSON TX-
558 PM MDT TUE APR 10 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CULBERSON AND
SOUTH CENTRAL EDDY COUNTIES IS CANCELLED...
AT 558 PM MDT/658 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM
WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.
LAT...LON 3223 10443 3211 10417 3197 10417 3189 10419
3192 10454 3208 10461
TIME...MOT...LOC 2358Z 283DEG 13KT 3196 10432
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:45 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 10, 2:45 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT TUE APR 10 2012 .DISCUSSION... THE LATEST RADAR DATA NOW SHOWS ECHOES ON THE INCREASE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS. SKIES HAVE REMAINED MOSTLY CLEAR INTO THE AFTERNOON HOURS AND DAYTIME HEATING WILL HELP PRODUCE ANOTHER ROUND OF CONVECTION TODAY. SIMILAR TO YESTERDAY... THE TRANS PECOS REGION AND SOUTHEAST NEW MEXICO PLAINS WILL STAND THE BEST CHANCE OF PRECIPITATION THIS AFTERNOON AND EVENING. WE COULD SEE ANOTHER MCS DEVELOP LATE THIS EVENING AND OVERNIGHT...WITH THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THE MOST LIKELY LOCATIONS TO BE AFFECTED. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERNS. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN...ESPECIALLY ACROSS AREAS THAT RECEIVED SIGNIFICANT PRECIPITATION YESTERDAY. GOOD MODEL AGREEMENT CONTINUES ON WEDNESDAY AS SOUTHWESTERLY FLOW ALOFT STRENGTHENS AND MID-LEVEL SHORTWAVE ACTIVITY INCREASES. WE EXPECT ANOTHER ROUND OF CONVECTION TO DEVELOP OVER THE TRANS PECOS REGION AND MOVE EAST INTO THE PLAINS IN THE AFTERNOON AND EVENING. STEEP LAPSE RATES (~8C/KM) ALONG WITH WESTERLY BULK SHEAR VECTORS AVERAGING 35KTS WILL BE PRESENT. SUPERCELL DEVELOPMENT REMAINS POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN CONCERNS WITH ANY THUNDERSTORMS. WE WILL CONTINUE TO MENTION THE POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO ON WEDNESDAY. SOUTHWEST FLOW ALOFT CONTINUES ON THURSDAY AND THE DRYLINE WILL BEGIN TO SHARPEN AND MIX EASTWARD. THIS WILL SHIFT THE FOCUS FOR CONVECTION INTO THE PLAINS OF WEST TEXAS AND THE LOWER TRANS PECOS REGION. THE MODELS HAVE BEEN CONSISTENT IN SHOWING CONVECTION DEVELOP DURING PEAK HEATING AND WE HAVE INCREASED RAIN CHANCES EAST OF THE DRYLINE. BULK SHEAR VECTORS NEAR 40KTS ACROSS THE SOUTHERN HALF OF THE CWA SUGGEST SUPERCELL DEVELOPMENT IS POSSIBLE ACROSS THE LOWER TRANS PECOS...INCLUDING FAR WESTERN JEFF DAVIS... NORTHERN BREWSTER AND SOUTHERN PECOS COUNTIES. THE DRYLINE WILL RETREAT DURING THE EVENING HOURS AND CAN/T RULE OUT DEVELOPMENT ALONG A RETREATING DRYLINE. LOW-LEVEL MOISTURE CONTINUES TO MIX EAST ON FRIDAY AND THE FOCUS FOR CONVECTION WILL SHIFT INTO THE WESTERN LOW ROLLING PLAINS...FAR EASTERN PERMIAN BASIN AND STOCKTON PLATEAU. SOUTHWESTERLY FLOW ALOFT CONTINUES TO INCREASE THROUGH THE REMAINDER OF THIS WEEK INTO THE UPCOMING WEEKEND. WE COULD SEE ISOLATED THUNDERSTORM DEVELOPMENT OVER THE WESTERN LOW ROLLING PLAINS...FAR EASTERN PERMIAN BASIN AND STOCKTON PLATEAU ON SATURDAY. WESTERLY LOW-LEVEL FLOW WILL INCREASE ENOUGH TO PUSH MOISTURE TO THE EAST AND THIS WILL RESULT IN A DRY FORECAST THROUGH THE REMAINDER OF THE FORECAST PERIOD. && .FIRE WEATHER... SOUTHWESTERLY WINDS WILL BE ON THE INCREASE ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS ON THURSDAY. WIND SPEEDS WILL LIKELY EXCEED 20 MPH...ESPECIALLY ALONG AND NORTH OF A PINE SPRINGS TO ARTESIA TO TATUM LINE. WITH WETTING RAINS FORECAST TODAY AND WEDNESDAY...THE STATE OF FINE FUELS AND MINIMUM RH/S REMAINS IN QUESTION. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 61 83 62 84 / 30 30 50 20 CARLSBAD NM 56 87 56 87 / 40 30 20 10 DRYDEN TX 65 84 65 86 / 20 20 20 20 FORT STOCKTON TX 62 86 61 87 / 30 30 30 30 GUADALUPE PASS TX 58 83 55 82 / 40 20 10 10 HOBBS NM 56 83 57 84 / 50 50 30 10 MARFA TX 50 80 47 82 / 30 30 20 10 MIDLAND INTL AIRPORT TX 61 83 62 85 / 20 30 40 20 ODESSA TX 62 83 62 84 / 20 40 40 20 WINK TX 62 89 61 91 / 30 40 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44/06
Hazardous weather outlook, Apr 10, 1:33 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 133 PM CDT TUE APR 10 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 133 PM CDT TUE APR 10 2012 /1233 PM MDT TUE APR 10 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT... MAINLY OVER THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...WESTERN LOW ROLLING PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...AND REEVES COUNTY AND THE UPPER TRANS PECOS. ANY THUNDERSTORMS WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY RAINFALL. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS WEDNESDAY...AND ACROSS WEST TEXAS THURSDAY THROUGH SATURDAY. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...ESPECIALLY WEDNESDAY...WHEN THE THREAT WILL BE MOST WIDESPREAD. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON ACROSS THE NORTHERN PERMIAN BASIN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Local storm report, Apr 10, 1:23 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT TUE APR 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND GST E ORLA 31.83N 103.91W
04/09/2012 E60 MPH REEVES TX TRAINED SPOTTER
POLES BROKE OFF IN ORLA WITH 60+ MPH WINDS.
&&
MSCHULDTSpecial weather statement, Apr 10, 5:51 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 551 PM CDT TUE APR 10 2012 NMZ027-028-102345- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 451 PM MDT TUE APR 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING SOUTHERN EDDY COUNTY UNTIL 545 PM MDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 15 MILES SOUTHWEST OF WHITES CITY AT 449 PM MDT...MOVING EAST AT 10 MPH. COMMUNITIES IN THE PATH OF THIS STORM INCLUDE WHITES CITY AND MALAGA. GUSTY WINDS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:04 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 56 min |
| Apr 9, 7:39 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward | 36 min |
| Apr 9, 7:50 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Loving, Winkler | 55 min |
| Apr 9, 8:02 PM CDT | Tornado Warning | MAF | Reeves, Ward | 28 min |
| Apr 9, 8:12 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 63 min |
| Apr 9, 8:13 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward | 62 min |
| Apr 9, 8:21 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 54 min |
| Apr 9, 8:28 PM CDT | Tornado Warning | MAF | Reeves, Ward | 32 min |
| Apr 9, 10:58 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Pecos, Reeves | 62 min |
| Apr 9, 11:57 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos, Reeves | 63 min |
| Apr 10, 12:11 AM CDT | Tornado Warning | MAF | Brewster, Pecos | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.